ZocdocAnswersCan prozac ( or SSRIs) change your personality/make you fall out of love?

Question

Can prozac ( or SSRIs) change your personality/make you fall out of love?

My husband is on prozac and wellbutrin. his doctor has been trying to get the correct dose for him for a while now. He was changed about 7 months ago to wellbutrin 150 qd, and prozac 40mg qd. And he has said that he is feeling he is changing. he isn't in love with me any more. and has been distancing himself from his family and is more concerned will making new relationships. This came out of nowhere. His family, my family and myself all do not understand how he has changed so dramatically without any real explanation. My husband says he just feels different. I have read all over the web tha prozac can effect your dopamine levels and has be suspected as a factor in men/women breaking u their marriages with no reason and in such a quick way.

Answer

I am sorry to hear that you have been having a rough time. Given what I know about prozac, it is unlikely that your husband's feelings are a direct side effect of the medication, though you are correct that it effects the dopamine levels in your brain and can have unanticipated side effects. One question that I would wonder about is whether your husband is drinking alcohol or using any other substances while taking his anti-depressant meds, as sometimes that interaction can have an effect on the way the medications work. That being said, given the small amount that you have told me in your question, I think the best course of action would be to bring up your concerns with your husband's psychiatrist. Psychiatrists often value the insight of someone's significant other, and he or she may be able to ask you more questions and better delineate exactly whether your husbands behaviors and feelings could have anything to do with the medications. Also, perhaps you and your husband could consider couple's counseling or family therapy, to better understand the forces at play in your husband's mind, and how that may be affecting you and your marriage. As always, please consult your husband's psychiatrist, or proceed to the ED immediately, should your husband show signs of hurting himself or others, any type of erratic behavior that seems odd, or other concerning symptoms.

This answer is for general informational purposes only and is not a substitute for professional medical advice.

If you think you may have a medical emergency, call your doctor or (in the United States) 911 immediately. Always seek the advice of your doctor before starting or changing treatment. Medical professionals who provide responses to health-related questions are intended third party beneficiaries with certain rights under Zocdoc’s Terms of Service.